Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


An extremal problem for quasiconformal mappings in an annulus

Author: Alvin M. White
Journal: Proc. Amer. Math. Soc. 71 (1978), 267-274
MSC: Primary 30A38; Secondary 30A60
MathSciNet review: 0480981
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The following extremal problem is solved. We consider a family of continuously differentiable univalent quasiconformal mappings $ w = f(z)$ of the annulus $ r < \vert z\vert < 1$ onto the unit disk minus some continuum containing the origin. For a point b on a fixed circle, maximize $ \vert f(b)\vert$ within the family.

The problem is solved by using a variational method due to Schiffer. The extremal function and the maximum are found in terms of the Weierstrass $ \wp $-function and the elliptic modular function.

References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors, Lectures on quasiconformal mappings, Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10, D. Van Nostrand Co., Inc., Toronto, Ont.-New York-London, 1966. MR 0200442 (34 #336)
  • [2] P. L. Duren and M. Schiffer, A variational method for functions schlicht in an annulus, Arch. Rational Mech. Anal. 9 (1962), 260–272. MR 0136717 (25 #179)
  • [3] Dieter Gaier, Untersuchungen zur Durchführung der konformen Abbildung mehrfach zusammenhängender Gebiete, Arch. Rational Mech. Anal. 3 (1959), 149–178 (German). MR 0105191 (21 #3934)
  • [4] Dieter Gaier and Friedrich Huckemann, Extremal problems for functions schlicht in an annulus, Arch. Rational Mech. Anal. 9 (1962), 415–421. MR 0136718 (25 #180)
  • [5] F. W. Gehring and Gunnar af Hällström, A distortion theorem for functions univalent in an annulus, Ann. Acad. Sci. Fenn. Ser. A I No. 325 (1963), 16. MR 0150281 (27 #282)
  • [6] H. Grötzsch, Uber einige extremal Probleme der konformen Abbildung, Leipziger Berichte 80 (1928), 367-376.
  • [7] H. Kober, Dictionary of conformal representations, Dover Publications, Inc., New York, N. Y., 1952. MR 0049326 (14,156d)
  • [8] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. MR 0344463 (49 #9202)
  • [9] F. Marty, Sur le module des coefficients de Maclaurin d'une fonction univalente, C. R. Acad. Sci. Paris 198 (1934), 1569-1571.
  • [10] Heinrich Renelt, Modifizierung und Erweiterung einer Schifferschen Variationsmethode für quasikonforme Abbildungen, Math. Nachr. 55 (1973), 353–379 (German). MR 0338351 (49 #3116)
  • [11] M. Schiffer, A method of variations within the family of simple functions, Proc. London Math. Soc. 44 (1938), 432-449.
  • [12] M. Schiffer, A variational method for univalent quasiconformal mappings, Duke Math. J. 33 (1966), 395–411. MR 0197720 (33 #5883)
  • [13] M. Schiffer and G. Schober, An extremal problem for the Fredholm eigenvalues, Arch. Rational Mech. Anal. 44 (1971/72), 83–92. MR 0342690 (49 #7435)
  • [14] M. Schiffer and G. Schober, A remark on the paper “An extremal problem for the Fredholm eigenvalues” (Arch. Rational Mech. Anal. 44 (1971), 83–92), Arch. Rational Mech. Anal. 46 (1972), 394. MR 0342691 (49 #7436)
  • [15] J. Tannery and N. Molk, Elements de la théorie des fonctions elliptiques, Gauthier-Villars, Paris, 1902.
  • [16] E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469 (97k:01072)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A38, 30A60

Retrieve articles in all journals with MSC: 30A38, 30A60

Additional Information

PII: S 0002-9939(1978)0480981-9
Article copyright: © Copyright 1978 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia